A simple visit to the school nurse almost turned into a dangerous situation for a young girl at a Massachusetts elementary school on Tuesday, when the child was accidentally given the wrong medication.
Parents of 7-year-old Madison Young, said the second-grader went to see the nurse at John F. Kennedy Elementary School in Blackstone after hurting her elbow at lunch.
The nurse was supposed to give the child Motrin, but allegedly gave her a 5 mg Ritalin pill instead. When the mistake was realized, Madison’s parents were notified.
“My heart dropped,” said Madison’s mother, Kelly Russell. “It’s the worst feeling. They said they thought it was another little girl — that they looked alike. And they said it would never happen again.”
Madison’s parents said they notified necn because they hope schools, not just in Blackstone, but everywhere will work on their protocols when it comes to handling medication.
“Stuff like that can’t happen,” said Madison’s father, Cole Young. “They need to be more careful with children's medication. And make sure they're giving the child the right medication. I mean Motrin to Ritalin is a huge difference.”
Madison's parents know mistakes can happen and don’t want the nurse to face any disciplinary action. They said the nurse appeared to be very upset.
According to her parents, Madison didn’t seem quite like herself after taking the medication, but they say, she quickly recovered.
“It’s my child. I’m supposed to protect her and the school is supposed to protect her. And that’s not supposed to happen at school,” said Russell.
Superintendent Allen Himmelberger told necn he is aware of the situation and will be meeting with all parties Wednesday morning.